Alert archive / Iowa / Special Weather Statements in 2021

Special Weather Statement, NWS Des Moines, IA

July 10, 2021Carroll County, Crawford County, Sac County, Iowa

NWS Des Moines, IA issued this special weather statement at Jul 10, 2021, 2:49 PM CDT for Carroll County, Crawford County, Sac County, Iowa. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 10, 2021, 2:49 PM CDT (19:49 UTC)
Expired
Jul 10, 2021, 3:45 PM CDT
In force
56 min
Issued by
NWS Des Moines, IA

Counties Carroll County, IA, Crawford County, IA, Sac County, IA

The radar

The Omaha radar (KOAX), 134 km from the middle of the area, began a volume at 19:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 7.8 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2021-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2021-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
976 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

161 
WWUS83 KDMX 101949
SPSDMX

Special Weather Statement
National Weather Service Des Moines IA
249 PM CDT Sat Jul 10 2021
 
IAZ033-034-044-045-102045-
Sac IA-Calhoun IA-Crawford IA-Carroll IA-
249 PM CDT Sat Jul 10 2021

...Strong Thunderstorms over West-Central Iowa...

At 248 PM CDT, Doppler radar was tracking a strong thunderstorm near
Manning, or 12 miles west of Carroll, moving east at 20 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Rainfall amounts up to one inch will be possible with this storm.

Locations impacted include...
Carroll, Denison, Sac City, Manning, Lake View, Odebolt, Black Hawk
Lake, Schleswig, Wall Lake, Manilla, Dow City, Arcadia, Breda, Vail,
Templeton, Auburn, Lytton, Westside, Kiron and Dedham.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
west central Iowa.

LAT...LON 4221 9543 4221 9532 4239 9532 4249 9487
      4186 9473 4186 9551
TIME...MOT...LOC 1948Z 250DEG 18KT 4200 9509 

$$

Fowle

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this special weather statement went out at Jul 10, 12:12 PM CDT, 2 hours 37 minutes earlier.

Area forecast discussion, Jul 10, 12:12 PM CDT, 2 hours 37 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1212 PM CDT Sat Jul 10 2021

...Updated Aviation Discussion...

.DISCUSSION.../Today through Friday/
Issued at 212 AM CDT Sat Jul 10 2021

As expected, thunderstorm coverage increased greatly overnight,
but has been mostly confined to the southwestern third or so of
Iowa, and is now moving slowly eastward into south central and
southeast Iowa. The severe weather threat is waning for now, but
a heavy rain threat will continue into the morning hours as
discussed in the Hydrology section below. As for severe weather
potential, there is still a marginal threat in the next few hours,
and another concern is the large complex of thunderstorms
rocketing from western into central Nebraska at this hour. That
complex could undergo upscale growth into an MCS with severe
winds, however, it will be moving into an area of somewhat
decreased instability in eastern/southeastern Nebraska, and
current storm motion trajectories indicate it may pass southwest
of our service area as well.

By mid-morning or so, any severe weather threat should be gone
from our area, pushed south into Missouri. The heavy rain threat
should also diminish rapidly with the stronger cores working well
to our south and support for strong/training updrafts cratering.
We will thus transition to a more benign weather regime in terms
of potential hazards, however, with a well-advertised 500 mb
trough moving in from the northwest during the day then closing
off and meandering around the eastern Iowa/Missouri/Illinois
region, rain and thunderstorm chances will persist through much of
the weekend. Expect expanding coverage of radar echoes across much
of Iowa today, though they may be scattered and transient at any
one time, and then rain being somewhat more confined to the
east/southeast half or so of the state from tonight into Monday
before the mid-level cyclone finally moves away around Monday
evening or so. Within this scenario much of the state could
actually receive beneficial and much-needed rainfall, with any
lingering heavy rain threat being localized and decreasing in
probability.

From Tuesday through the end of the week a west northwesterly 500
mb steering flow will become established once again. As mid-level
troughs/shortwaves move through this flow, they will bring
periodic thunderstorm chances during the week. The best chances
have consistently appeared around Wednesday/Wednesday night as a
broad trough moves over the region. Temperatures and low-level
moisture will have rebounded during that time, with highs likely
in the mid-80s and dewpoints in the upper 60s or so on Tuesday and
Wednesday, and the resulting instability combined with decent
predicted deep-layer shear could promote some severe weather
threat around mid-week. However, there is obviously much
uncertainty at this range so for now the overall threat is low.
The mid-week storms will also push a surface boundary through Iowa
but it is likely to hang up near the Missouri border or perhaps a
bit further to the south, where several days of repeated
convection will be possible. Given the close proximity of that
zone to our forecast area, low to mid-range POPs are maintained in
the latter part of the week for now.

&&

.AVIATION.../For the 18Z TAFS through 18Z Sunday afternoon/
Issued at 1210 PM CDT Sat Jul 10 2021

Expecting IFR to lower MVFR ceilings to impact MCW, FOD and ALO
this afternoon into tonight. DSM and OTM may see these lower
ceilings later tonight as the cloud cover fills back into the
state. Still have some scattered showers across northern Iowa that
will skirt across FOD and MCW and possibly ALO later this
afternoon.

&&

.HYDROLOGY...
Issued at 158 AM CDT Sat Jul 10 2021

So far rainfall has been limited within the Flash Flood Watch
area. However, heavy rain fell across much of the southwest
quarter of Iowa tonight, just west of the watch area, and while no
flash flooding has been reported as of yet, several inches of rain
fell in only a few hours. With these storms just now moving into
the watch area in south central/southeast Iowa, where capacity to
absorb it is a bit lower, and with the potential remaining not
only for efficient rainfall rates but also for pivoting/training
storms, have maintained the FF.A in its previous configuration
through 15Z.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DISCUSSION...Lee
AVIATION...Podrazik
HYDROLOGY...Lee
Hazardous weather outlook, Jul 10, 1:59 PM CDT, 50 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
159 PM CDT Sat Jul 10 2021

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-111900-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
159 PM CDT Sat Jul 10 2021

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Scattered thunderstorms are forecast at intervals this afternoon
into tonight. Some of the storms may produce locally heavy
rainfall. An isolated strong to severe storm is possible this
afternoon into this evening mainly across the west, with the main
threats being hail and gusty winds.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Chances for thunderstorms remain from Sunday through Friday. The
best chances for severe weather will be Wednesday afternoon into
Thursday. Isolated severe storms are possible from Thursday into
Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon into this evening.

Zogg

In the hours before

Local storm report, Jul 10, 9:28 AM CDT, 5 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
928 AM CDT SAT JUL 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0922 AM     HEAVY RAIN       HUMESTON                40.86N 93.50W
07/10/2021  E2.67 INCH       WAYNE              IA   TRAINED SPOTTER

&&

JAZ
Local storm report, Jul 10, 10:21 AM CDT, 4 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1021 AM CDT SAT JUL 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1016 AM     HEAVY RAIN       OSKALOOSA               41.30N 92.64W
07/10/2021  M3.10 INCH       MAHASKA            IA   PUBLIC

            24-HOUR TOTAL.

&&

JAZ
Local storm report, Jul 10, 11:51 AM CDT, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1151 AM CDT SAT JUL 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1108 AM     HEAVY RAIN       1 WNW NEW VIRGINIA      41.18N 93.75W
07/10/2021  E2.40 INCH       WARREN             IA   TRAINED SPOTTER

            24-HOUR TOTAL.

&&

JAZ
Local storm report, Jul 10, 2:31 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
231 PM CDT SAT JUL 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     HEAVY RAIN       1 SW GREENFIELD         41.30N 94.47W
07/10/2021  M2.30 INCH       ADAIR              IA   CO-OP OBSERVER

            CO-OP OBSERVER STATION GRNI4 GREENFIELD.
            24-HOUR TOTAL ENDING AT 6 AM.

&&

JAZ
Local storm report, Jul 10, 2:33 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
233 PM CDT SAT JUL 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0114 AM     TSTM WND DMG     1 S NODAWAY             40.93N 94.90W
07/10/2021                   ADAMS              IA   PUBLIC

            DELAYED REPORT. 3-INCH TREE LIMBS BROKEN.
            POWER POLES BROKEN.

&&

JAZ
Special weather statement, Jul 10, 2:49 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Des Moines IA
249 PM CDT Sat Jul 10 2021

IAZ033-034-044-045-102045-
Sac IA-Calhoun IA-Crawford IA-Carroll IA-
249 PM CDT Sat Jul 10 2021

...Strong Thunderstorms over West-Central Iowa...

At 248 PM CDT, Doppler radar was tracking a strong thunderstorm near
Manning, or 12 miles west of Carroll, moving east at 20 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Rainfall amounts up to one inch will be possible with this storm.

Locations impacted include...
Carroll, Denison, Sac City, Manning, Lake View, Odebolt, Black Hawk
Lake, Schleswig, Wall Lake, Manilla, Dow City, Arcadia, Breda, Vail,
Templeton, Auburn, Lytton, Westside, Kiron and Dedham.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
west central Iowa.

LAT...LON 4221 9543 4221 9532 4239 9532 4249 9487
      4186 9473 4186 9551
TIME...MOT...LOC 1948Z 250DEG 18KT 4200 9509

Fowle

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 9:16 PM CDTSevere Thunderstorm WarningDMXRinggold44 min
Jul 9, 9:31 PM CDTSevere Thunderstorm WarningDMXClarke, Decatur, Ringgold, Union15 min
Jul 9, 9:38 PM CDTSevere Thunderstorm WarningDMXRinggold52 min
Jul 9, 10:21 PM CDTSevere Thunderstorm WarningDMXRinggold39 min
Jul 9, 11:41 PM CDTSevere Thunderstorm WarningDMXAudubon, Cass49 min
Jul 9, 11:56 PM CDTSevere Thunderstorm WarningDMXAdair, Adams, Cass49 min
Jul 10, 12:41 AM CDTSevere Thunderstorm WarningDMXAdair, Adams, Cass, Ringgold, Taylor, Union64 min
Jul 10, 4:36 PM CDTTornado WarningDMXDallas, Guthrie24 min
Jul 10, 5:00 PM CDTTornado WarningDMXDallas30 min

Nearby

Special Weather Statements in Iowa, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.